Alert archive / Virginia / Wind Advisories in 2022

Wind Advisory 10, NWS Baltimore/Washington

March 31, 202222 counties in Virginia; 14 counties in Maryland; Berkeley County, Jefferson County, West Virginia

NWS Baltimore/Washington issued this wind advisory at Mar 31, 2022, 1:41 PM EDT for 22 counties in Virginia; 14 counties in Maryland; Berkeley County, Jefferson County, West Virginia. It took effect at Mar 31, 2022, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2022, 1:41 PM EDT (17:41 UTC)
In effect from
Mar 31, 2022, 2:00 PM EDT
Expired
Mar 31, 2022, 8:00 PM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
All 38 counties

Anne Arundel County, MD, Baltimore County, MD, Calvert County, MD, Carroll County, MD, Cecil County, MD, Charles County, MD, City of Baltimore, MD, Frederick County, MD, Harford County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD, Saint Mary's County, MD, Washington County, MD, Arlington County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, City of Fredericksburg, VA, City of Winchester, VA, Clarke County, VA, Culpeper County, VA, Fairfax County, VA, Fauquier County, VA, Frederick County, VA, Greene County, VA, King George County, VA, Loudoun County, VA, Madison County, VA, Orange County, VA, Page County, VA, Rappahannock County, VA, Rockingham County, VA, Spotsylvania County, VA, Stafford County, VA, Warren County, VA, Berkeley County, WV, Jefferson County, WV

The radar

The Sterling radar (KLWX), 11 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
554 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Mar 31, 10:20 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 31, 10:20 AM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1020 AM EDT Thu Mar 31 2022

.SYNOPSIS...
A strong cold front will approach the area later today, then cross
the area tonight. High pressure will build in Friday into Saturday.
A cold front and wave of low pressure are expected to move over the
area Saturday night into Sunday. High pressure is expected to make
another brief return early next week before unsettled weather
returns by the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The focus of the near term will be on the potential for severe
thunderstorms with the primary threat being damaging winds and
the potential for an isolated tornado and large hail. The main
uncertainty for this event will be how much instability is
realized, and if it is rooted within the boundary layer. 12Z
CAMs continue to show an upward trend in potential instability
this afternoon/evening along and east of I-81. If this
instability comes to fruition, given the ample shear in place
and height falls along the trough/cold front, strong to severe
thunderstorms could be more widespread in nature. The LLJ will
be pumping Gulf Moisture into the area at 55-70 kts at 850 mb
and 40-60 kts at 925 mb. There is the potential for cellular
storms ahead/along the cold front before they congeal into a
linear feature that may include the potential for mesovorticies
along the leading edge. Again, this all depends on if modeled
instability is realized. Previous discussion follows...

Given the ample moisture, the flood threat is non-existent,
mainly north and east of DC into northeast Maryland where CAMs
suggest convergence along the cold front and a training aspect
to the convection. SPC has maintained a Slight Risk for the
majority of the CWA with the 13Z update, but monitor
spc.noaa.gov for the latest outlooks for any potential
modifications. The potential for 40+ kt gusts does exist amidst
the WAA sector mainly if any showers are able to bring down the
wind. Previous discussion follows...

Deepening surface cyclone over the western Great Lks will move
into western Quebec by tonight. Ahead of its associated cold
front, a strong low-lvl flow will develop over the area with
925 and 850 mb winds increasing to 45kt and 65kt respectively
by 18Z today. 500 mb heights will fall around 100 meters in 12
hours today leading to large scale ascent for upward vertical
motion. Widespread showers and low-topped thunderstorms are
expected beginning by 12Z across the Appalachian region and will
spread east through the day, exiting the Chesapeake Bay by 03Z
tonight. While instability will be limited (CAPE values
generally 250-500 J/kg), magnitude of low-lvl winds is such that
any showers or thunderstorms will be capable of producing
damaging wind gusts. Even outside of showers, gradient winds are
strong enough to support 40-45 mph winds. While deep layer shear
is strong enough to support supercells, limited instability will
likely limit tornado potential. Most CAMs indicate a linear mode
of convection with a squall line moving through the area in the
18Z-02Z time frame. There will also be a low risk for flooding
across northeast Maryland where models indicate some training
convection possible. Showers will exit by 06Z but upslope
rain/snow showers will persist into Friday.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Deep upper level trough will cross the region Fri afternoon and
keep unsettled wx through the day with plenty of clouds and
isol-sct showers or virga and mountain snow showers. It will
also be breezy/windy with gusts 35-40 mph. Ridge axis at the sfc
and aloft builds over the area Fri night into Sat with tranquil
conditions and diminishing winds. A weak northern stream
disturbance will move across the area early on Sunday spreading
more showers late Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A cold front and wave of low pressure are expected to be pulling
away from the Mid-Atlantic coastline Sunday morning. Guidance has
trended a pinch more amplified with the trailing upper trough. If
this trend were to continue, it could result in some more clouds or
even lingering shower activity during the day. Regardless, breezy
northwest winds and temperatures right around normal are expected
during the daylight hours. Temperatures may drop a pinch below
normal by early Monday morning as high pressure builds toward the
area from the Ohio and Tennessee River Valleys, and slightly cooler
air filters in.

Monday should feature lighter winds and similar daytime temperatures
with less clouds and low to nil precipitation chances to start.
Clouds likely increase later in the day ahead of a storm system
developing over the Mississippi River Valley. This system likely
brings a return to unsettled weather as it approaches the region
Tuesday into Wednesday. Given the anticipated deep nature of the
system and wind trajectories bringing moisture from the Gulf of
Mexico, some thunderstorms or periods of soaking rain are
possible.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
MVFR cigs today through this evening along with showers and
thunderstorms mainly in the 18Z-02Z time frame. Gradient winds
up to around 35kt are expected this afternoon through early
evening, but deeper showers or thunderstorms may be able to
produce damaging wind gusts in excess of 50 kt. Showers end by
02Z tonight, then breezy conditions persist into Fri with gusts
25-30kt.

Lingering clouds and/or shower activity could lend to restrictions
early Sunday before VFR returns through Monday. NW wind gusts to
around 25 kt are possible Sunday, becoming lighter Sunday night into
Monday morning, then southerly Monday afternoon and night.

&&

.MARINE...
Gale conditions this afternoon through this evening with gusts
to around 35 kt expected. Showers and thunderstorms may be
capable of producing stronger winds over 50 kt which may require
SMWs. Winds diminish overnight but SCA conditions will persist
through the day Fri.

Northwesterly wind gusts to around 25 knots appear increasingly
likely Sunday in the wake of low pressure pulling away from the
coast. After perhaps some early morning rain, Sunday into Monday
should be dry. Winds likely slacken a bit Sunday night into Monday
morning before shifting to the south Monday afternoon. Winds may
increase due to southerly channeling Monday night.

&&

.TIDES/COASTAL FLOODING...
Water levels will continue to rise in response to strengthening
srly flow. Action stages are expected at Annapolis and Havre de
Grace. Annapolis could come close to minor coastal flooding this
evening and will need to be monitored more closely. PETSS
guidance continue to be an outlier showing moderate coastal
flooding at several sites. This guidance has had a notorious
high bias all year long and continues to be disregarded at this
time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 PM this evening to 6 PM EDT
     Friday for ANZ530>543.
     Gale Warning until 11 PM EDT this evening for ANZ530>543.

&&

SYNOPSIS...DHOF
NEAR TERM...LFR/CPB
SHORT TERM...LFR/CPB
LONG TERM...DHOF
AVIATION...LFR/DHOF
MARINE...LFR/DHOF
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Mar 31, 10:57 AM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1057 AM EDT Thu Mar 31 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-011500-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1057 AM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the main threat, but hail or a
few tornadoes are possible as well. Strong winds may lead to
isolated instances of wind damage even outside of thunderstorms.

A Gale Warning is in effect through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Warning is in effect through Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-011500-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1057 AM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the main threat, but hail or a
few tornadoes are possible as well. Strong winds may lead to
isolated instances of wind damage even outside of thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

MDZ001-501-502-VAZ503-504-WVZ501>506-011500-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1057 AM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the main threat, but hail or an
isolated tornado are possible as well. Strong winds may lead to
isolated instances of wind damage even outside of thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Brief moderately heavy snow showers are possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:27 AM EDTSmall Craft AdvisoryLWX27 hr
Mar 31, 10:44 AM EDTGale WarningLWX31 hr
Mar 31, 11:22 AM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church11 hr
Mar 31, 2:44 PM EDTSpecial Marine WarningLWX34 min
Mar 31, 4:33 PM EDTSevere Thunderstorm WarningLWXHighland22 min
Mar 31, 5:19 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Shenandoah, City of Winchester41 min
Mar 31, 7:34 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Rappahannock22 min
Mar 31, 1:24 PM EDTSevere Thunderstorm WarningLWXGarrett36 min
Mar 31, 1:34 PM EDTSevere Thunderstorm WarningLWXGarrett41 min
Mar 31, 2:50 PM EDTSevere Thunderstorm WarningLWXAllegany, Garrett40 min
Mar 31, 3:04 PM EDTTornado WarningLWXAllegany13 min
Mar 31, 3:26 PM EDTSevere Thunderstorm WarningLWXAllegany25 min
Mar 31, 3:48 PM EDTSevere Thunderstorm WarningLWXAllegany27 min
Mar 31, 5:56 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington26 min
Mar 31, 7:04 PM EDTSevere Thunderstorm WarningLWXCarroll41 min
Mar 31, 7:13 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick47 min
Mar 31, 7:13 PM EDTTornado WarningLWXCarroll12 min
Mar 31, 7:42 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Harford36 min

Nearby

Wind Advisories in Virginia, 2022Wind Advisories in Maryland, 2022Wind Advisories in West Virginia, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.